MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS
Model Number 03.613.004
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a c3-c6 anterior cervical discectomy and fusion (acdf), the surgeon broke the inner shaft for extraction screwdriver into the left c5 18mm unknown screw.The surgeon did not fully unscrew shaft from screw while pulling up.The small tip of the inner shaft was threaded into the screw and was not possible to remove and remains implanted in the patient.With the exception of this, procedure was performed successfully with no other issues.A backup device was available.There was surgical delay of three (3) minutes.Procedure was successfully completed and patient outcome was good.This complaint involves one (1) inner shaft for extraction screwdriver.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Visual inspection: the inner shaft for the extraction screwdriver was received at the us cq.The device was in good condition, with hardly any signs of wear from typical usage.The threaded tip of the device was found to be broken off, with the fragment not having been returned.The shaft of the device presents a slight curve towards the lower fourth of its body.No other issues could be found with the returned portions of the device.A dimensional inspection was not performed due to post-manufacturing damage.Device history: the received device was manufactured at the tecomet kenosha site on 28 june 2018.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No ncr's were generated during production.Conclusion: the complaint was confirmed for the inner shaft of the extraction screwdriver.The threaded tip of the device had been broken off and was not received.The device is also curved in a way it should not be.There was no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined, it is possible the device encountered unintended forces.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Part # 03.613.004, synthes lot # h548445, supplier lot # h548445, release to warehouse date: 28 jun 2018, supplier: tecomet (b)(4), the material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.

Brand Name
INNER SHAFT FOR EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8640256
Report Number2939274-2019-58238
Device Sequence Number2006052
Product Code HXX
UDI-Device Identifier10705034714578
UDI-Public(01)10705034714578
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.613.004
Device Catalogue Number03.613.004
Device Lot NumberH548445
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2019
Initial Date Received by Manufacturer 04/26/2019
Supplement Date Received by Manufacturer05/28/2019
Initial Report FDA Received Date05/24/2019
Supplement Report FDA Received Date06/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age89 YR
Patient Weight88